Common painkillers that treat inflammation have been linked to an increased risk of irregular heart rhythm in a study published in the British Medical Journal.
Non-steroidal anti-inflammatory drugs (NSAIDS) and COX-2 inhibitors have already been linked to an increased risk of heart attacks and strokes, but the new study, led by Henrik Toft Sorensen at Aarhus University Hospital in Denmark is the first to examine whether they increase the risk of atrial fibrillation. Researchers used the Danish National Registry of Patients to identify 32,602 patients with a first diagnosis of atrial fibrillation or flutter between 1999 and 2008 and each case was compared with 10 age and sex-matched control patients randomly selected from the Danish population.
Patients were classified as current or recent NSAID users. Current users were further classified as new users (first ever prescription within 60 days of diagnosis date) or long-term users.
Compared with non-users of these painkillers, the association to AF was strongest for new users (first prescription within 60 days of diagnosis), with around 40% increased risk for non-selective NSAIDS and around 70% increased risk for COX-2 inhibitors. The researchers say that this is equivalent to four extra cases of AF per year per 1000 new users of non-selective NSAIDS and seven extra cases per 1000 new users of COX-2 inhibitors.
The study suggested that the risk appeared highest in older people, and patients with chronic kidney disease or rheumatoid arthritis were at particular risk when starting treatment with COX-2 inhibitors. The authors concluded that "our study thus adds evidence that AF or flutter need to be added to the cardiovascular risks under consideration when prescribing NSAIDs".
This stance is supported by an accompanying editorial in the BMJ by Jerry Gurwitz from the University of Massachusetts Medical School. He believes NSAIDS should continue to be used very cautiously in older patients with a history of hypertension or heart failure, regardless of whether an association between NSAIDs and AF actually exists.
The views expressed in the following comments are not those of PharmaTimes or any connected third party and belong specifically to the individual who made that comment. We accept no liability for the comments made and always advise users to exercise caution.